North Dakota, 2021

Damaging Winds in North Dakota, June 4, 2021

June 4, 2021 · NWS FGF · 3 events in 1 county or zone

A severe thunderstorm developed late in the evening on June 4, bringing primarily severe wind gusts to the central Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A severe thunderstorm developed late in the evening on June 4, bringing primarily severe wind gusts to the central Red River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 4, 5:57 PM CST, 51 minutes earlier.

Area forecast discussion, Jun 4, 5:57 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
657 PM CDT Fri Jun 4 2021

.UPDATE...
Issued at 644 PM CDT Fri Jun 4 2021

Convection developed this afternoon along the international
border as sfc temps broke records across the region with many
locations reaching above 100F. With mixing to 600mb dry inverted
V soundings depict threat of any storm to be wind as DCAPE of 1500
to 1600J/kg could be realized. Multiple reports/observations
over the past 2 hours have come in with wind gusts ranging from
45 to 55mph with the strongest storms. Line of storms now extends
from the New Rockford area to the NE to Grafton to Baudette and
will continue to slide to the east southeast. CAMs in fair
agreement with the gradual weakening of activity in a couple hours
and precip ending by midnight.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 334 PM CDT Fri Jun 4 2021

Heat extremes and convection chances will be the main forecast
concerns.

Lot of triple digits across the Red river Valley with mid to upper
90s where it hasn't reached the century mark yet. Cold front is
approaching the international border, with winds switching
northwest and a bit of a cool down into the lower 90s and 80s.
Winds gusting above 30 mph in many of our eastern ND sites and
even a few of the MN sites. Dew points remain in the upper 40s and
50s, and fire weather remains critical (see below discussion).
CAMs and most of the global models show a decent amount of
instability pooling along the front as it pushes into northern ND.
A bit of cumulus starting to develop near the front in the
northern Red River Valley, and there is some shower activity over
eastern MT as the ridge riding shortwave pushes into our area.
CAMs continue to break out some convection with strong UH values
between 00Z and 04Z this evening. The boundary layer is well
mixed, with low level moisture a bit lacking, so anything that
develops will be very high based. Can't rule out some damaging
wind gusts from any convection that we get, but the HRRR at least
seems to be overdoing current convection along the front, so think
it may be a bit less coverage than CAMs indicate. Will continue to
keep POPs in as the front slowly pushes south overnight.

West to southwesterly flow aloft will continue into tomorrow, with
the front washing out and southerly winds returning to the area.
Another hot day, although perhaps not has hot as today. Some
models break out some additional QPF during the day on Saturday
but with no surface boundary or upper support am not too excited
and think better chances will be Saturday night. Another ridge
riding shortwave will move out into the region after 06Z Sunday,
pushing the surface trough and front back into our area. There
should be a decent amount of showers and thunderstorms along this
boundary, and with MU CAPE values over 2000 J/kg and 40 kts deep
layer bulk shear near the Canadian border, some scattered severe
potential can't be ruled out.

.LONG TERM...(Sunday through Friday)

Issued at 334 PM CDT Fri Jun 4 2021

Main challenge in the extended period relates to upper level energy
rotating around a strong thermal ridge in place over the middle of
the country.

For Sunday...a strong upper level ridge is in place over the area to
start the period. Vigorous jet with associated shortwave will
distort the upper ridge allowing for a slight cooling of the
temperatures. The frontal boundary and energy aloft will combine to
trigger some thunderstorm activity across the area early in the day
on Sunday. By Monday...the upper wave lifts northeast toward Hudson
Bay allowing the upper ridge rebound...although temperatures will
remain a little cooler to start the work week.

Monday night though Friday...a series of waves rotate around the
periphery of the ridge bringing chances again for some scattered
showers. The pattern finally shifts for the end of the period with a
front crossing the area early Friday...bringing cooler and more
seasonable temperatures. Better chances for showers and storms can
be expected with the system to end the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 644 PM CDT Fri Jun 4 2021

Thunderstorms and potential wind gusts expected over the next 3 to
6 hours for GFK, TVF and BJI. Most likely done in the next hour
at DVL. Winds will decouple in the next hour or two with gusts
developing again tomorrow afternoon but as strong as today.

&&

.FIRE WEATHER...
Issued at 334 PM CDT Fri Jun 4 2021

Super hot with triple digits to 90s, and dew points in the upper
40s to 50s, gives us RH values below 20 percent in many areas.
Winds have been gusting to 30 mph or even above in many locations,
putting most of the region into Red Flag criteria. The exception
has been in Grant county, where the winds have been lighter so
will let the watch go. Winds will diminish this evening, with
portions of northeastern ND and northwestern MN shifting to a more
northerly direction as a front sags down from Canada. Some
convection will be possible along this front, but any wetting
rain will be very spotty.

Another very hot day tomorrow, with RH values again down into the
25 to 35 percent range. The front will wash out and winds will
return to the south, with some 15 to 20 mph speeds across eastern
ND. Near critical fire weather conditions will be possible.
Another critical to near critical day is possible across eastern
ND on Sunday, with westerly winds picking up into the 15 to 25
mph range and RH values again around 20 percent.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Red Flag Warning until 9 PM CDT this evening for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...Red Flag Warning until 9 PM CDT this evening for MNZ001>009-
     013>017-022>024-027>032.

UPDATE...JK
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JK
FIRE WEATHER...JR
Hazardous weather outlook, Jun 4, 5:22 AM CST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
622 AM CDT Fri Jun 4 2021

MNZ001-004>009-013>016-NDZ006>008-014>016-024-026>030-054-051130-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
622 AM CDT Fri Jun 4 2021

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Critical fire weather conditions this afternoon and evening exist
due to gusty winds and low relative humidity. This evening will
see the chance for a few thunderstorms, with the risk of severe
storms. Threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chance for thunderstorms exist Saturday overnight, mainly in the
Devils Lake North Dakota area north. Risk of damaging wind gusts
and large hail.

On Sunday a chance for strong thunderstorms exist in areas from
Baudette to Bemidji to Fergus Falls Minnesota.

For Monday through Thursday, there are slight chances for
thunderstorms but the probability for widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ002-003-017-022>024-027>032-040-NDZ038-039-049-052-053-051130-
Norman-Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
622 AM CDT Fri Jun 4 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Critical or near critical fire weather conditions will exist this
afternoon and early evening due to gusty winds and low relative
humidity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical fire weather conditions are possible Saturday.
Sunday will see a chance for strong thunderstorms, mainly in west
central Minnesota.

For Monday through Thursday, there are slight chances for
thunderstorms but the probability for widespread hazardous
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DTR

In the hours before

Special weather statement, Jun 4, 5:17 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
617 PM CDT Fri Jun 4 2021

MNZ008-009-013-042345-
East Marshall MN-North Beltrami MN-Pennington MN-
617 PM CDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHWESTERN BELTRAMI AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 645
PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Gatzke, or 21 miles northeast of Thief River Falls,
moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Espelie and Grygla around 635 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4827 9615 4844 9582 4837 9522 4799 9569
TIME...MOT...LOC 2317Z 303DEG 22KT 4831 9581

Knutsvig
Local storm report, Jun 4, 5:24 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 PM CDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     2 NE KARLSTAD           48.59N 96.49W
06/04/2021  M55 MPH          KITTSON            MN   MESONET

            MESONET STATION KITM5 KARLSTAD MN...TIME
            ESTIMATED FROM RADAR.

&&

AP
Local storm report, Jun 4, 5:47 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 PM CDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     2 SE CRARY              48.05N 98.61W
06/04/2021  M53 MPH          RAMSEY             ND   MESONET

            MESONET STATION 321819 CRARY ND 1 E (NDAWN).

&&

AP
Local storm report, Jun 4, 6:08 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 PM CDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     11 NW MOSE              47.69N 98.62W
06/04/2021  M46 MPH          EDDY               ND   MESONET

            MESONET STATION 325749 MCHENRY ND 8 N
            (NDAWN).

&&

AP
Local storm report, Jun 4, 6:20 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
720 PM CDT FRI JUN 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     2 E LOGAN CENTER        47.80N 97.77W
06/04/2021  M51 MPH          GRAND FORKS        ND   MESONET

            MESONET STATION 325332 LOGAN CENTER ND 2 E
            (NDAWN).

&&

AP
Special weather statement, Jun 4, 6:24 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
724 PM CDT Fri Jun 4 2021

MNZ001-NDZ027-030-050100-
West Polk MN-Traill ND-Grand Forks ND-
724 PM CDT Fri Jun 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...SOUTHEASTERN GRAND
FORKS AND NORTHERN TRAILL COUNTIES UNTIL 800 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holmes, or 20 miles southwest of Grand Forks, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Holmes around 730 PM CDT.
  Reynolds, Thompson and Buxton around 750 PM CDT.

Other locations impacted by this storm include Grand Forks Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4806 9679 4753 9674 4763 9747 4767 9747
      4767 9753 4795 9751
TIME...MOT...LOC 0024Z 268DEG 26KT 4769 9737

Knutsvig

The radar

The Fargo/Grand Forks radar (KMVX), 38 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Forks

When
June 4, 6:48 PM CST to 6:51 PM CST
Where
Grand Forks County, 3.96 mi ENE of Thompson
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
47.800, -97.020

Peak wind measured at a personal weather station. Small trees were blown down around a homestead.

Thunderstorm Wind, Grand Forks

When
June 4, 7:12 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.920, -97.070

Large branches and a few trees were blown down around various parts of town. Timing is based on nearby wind sensor reports.

Thunderstorm Wind, Grand Forks

When
June 4, 7:45 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.920, -97.070

Downed trees and power lines were reported in town. Additionally, a trampoline took out 4 mailboxes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968585, 968586, 968587.